Arkansas, 2015

Flash Flood and Damaging Winds in Arkansas, June 5, 2015

June 5, 2015 · NWS MEG · 4 events in 3 counties and zones

A mesoscale convective system developed over Southeast Missouri and spread southeast across Northeast Arkansas during the early evening hours of June 5, 2015. There were a few reports of wind damage and isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A mesoscale convective system developed over Southeast Missouri and spread southeast across Northeast Arkansas during the early evening hours of June 5, 2015. There were a few reports of wind damage and isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 5, 4:43 PM CST, 12 minutes earlier.

Area forecast discussion, Jun 5, 4:43 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT FRI JUN 5 2015

.UPDATE...
UPDATED TO INCREASE POPS ALONG AND NORTH OF I-40 THIS EVENING.

&&

.DISCUSSION...

RADAR SHOWS MULTICELL STORMS CONTINUING TO DEVELOP ON THE SOUTH
AND EASTERN FLANK LATE THIS AFTERNOON IN NORTHEAST ARKANSAS AND
SOUTHEAST MISSOURI. STORMS HAVE BEEN OF THE PULSE TYPE IN REGARDS
TO SEVERE POTENTIAL WITH 2 TO 3 INCH AN HOUR RAINFALL RATES.
BELIEVE THIS ACTIVITY WILL CONTINUE TO MARCH SOUTHEAST TOWARDS THE
MEMPHIS METRO THROUGH SUNSET...WITH A FEW STORMS REACHING SEVERE
LIMITS AND THE POTENTIAL FOR MORE LOCALIZED FLASH FLOODING. HAVE
INCREASED POPS TO LIKELY ACROSS THE NORTHWEST COUNTIES. IN
ADDITION HAVE INCREASED CLOUD COVER ACROSS MUCH OF THE MIDSOUTH
THROUGH MIDNIGHT.

JAB

&&

.PREV DISCUSSION... /ISSUED 258 PM CDT FRI JUN 5 2015/

DISCUSSION...

MAIN HIGHLIGHTS FOR THIS FORECAST PACKAGE ARE THE POTENTIAL
RAIN/T'STORM CHANCES THIS EVENING/OVERNIGHT...THE WARM
TEMPERATURES FORECAST FOR THE WEEKEND...TRANSITIONING TO A
STORMIER PATTERN TO BEGIN NEXT WEEK...

CURRENTLY...A RIDGE AXIS WAS BUILDING ACROSS THE MID-SOUTH WITH
HEIGHT RISES NOTED AT H5. AT THE SURFACE...A HIGH PRESSURE SYSTEM WAS
DOMINATING THE WEATHER WITH MOSTLY SUNNY SKIES AND WARMING
TEMPERATURES. FOR THE REST OF THIS AFTERNOON...AN OUTFLOW BOUNDARY
WAS MOVING SOUTH WITH A FEW SHOWERS AND THUNDERSTORMS DEVELOPING
ALONG IT. COVERAGE WILL REMAIN VERY ISOLATED AND THEY SHOULD
CONTINUE TO WEAKEN AS THEY MOVE SOUTHEAST. THE QUESTION FOR THE
REST OF THE AFTERNOON IS WHETHER OR NOT NEW DEVELOPMENT OCCURS
ACROSS SOUTHERN MO AS SUGGESTED BY THE HRRR. GIVEN ITS RECENT POOR
PERFORMANCE...AM RELUCTANT TO INCREASE PRECIP CHANCES MUCH IF ANY.
FOR NOW...EXPECT AT LEAST ISOLATED DEVELOPMENT TO SPREAD SOUTHEAST
DURING THE LATE AFTERNOON HOURS. COVERAGE SHOULD BEGIN TO DECREASE
AGAIN AFTER MIDNIGHT TONIGHT.

OVER THE WEEKEND...WARM TEMPERATURES ARE EXPECTED WITH READINGS
NEAR 90 BOTH SATURDAY AND SUNDAY. THERE IS SOME UNCERTAINTY
REGARDING THUNDERSTORM CHANCES...ESPECIALLY ON SATURDAY. AS OF
NOW...HAVE KEPT THE FORECAST DRY GIVEN LIMITED FORCING AND
NEBULOUS SIGNAL FOR PRECIP. THERE REMAINS A SLIGHTLY BETTER
OPPORTUNITY FOR A FEW THUNDERSTORMS TO DEVELOP SUNDAY AS A FRONTAL
BOUNDARY SLOWLY APPROACHES THE REGION. AGAIN...THIS IS AN
UNCERTAIN FORECAST THAT WILL HAVE TO BE FINE-TUNED WITH TIME.

BY MONDAY...THE FRONTAL BOUNDARY WILL BE APPROACHING THE MID-SOUTH
WITH 850 MB TEMPS INCREASING TO NEARLY 18 C. COMPRESSIONAL WARMING
AHEAD OF THE FRONT WILL LIKELY LEAD TO HIGH TEMPERATURES REACHING
THE LOW TO POTENTIALLY MID 90S FOR SOME AREAS. AS OF NOW...DID NOT
GO THAT HIGH BUT MONDAY'S HIGHS MAY NEED TO BE ADJUSTED UPWARDS
WITH TIME.

THUNDERSTORM CHANCES ALSO INCREASE DURING THIS PERIOD AS THE
FRONTAL BOUNDARY STALLS ACROSS THE MID-SOUTH. SLIGHT CHANCE TO
CHANCE POPS EXIST THROUGH THE DURATION OF THE FORECAST AS EPISODIC
THUNDERSTORM COMPLEXES WILL DEVELOP...THE TIMING OF WHICH IS UNKNOWN
AT THIS TIME. SEASONAL TEMPERATURES ARE EXPECTED THROUGH THE LONG-
TERM.

TVT

&&

.AVIATION...

18Z TAFS

VFR AND LIGHT WINDS TO PREVAIL THROUGH THE AFTERNOON. 16Z HRRR
DEVELOPS A RATHER LARGE AREA OF TSRA DROPPING FROM JBR TO MEM
DURING THE LATE AFTERNOON...AFTER INCORRECTLY INITIALING THE
SOURCE REGION OVER SOUTH CENTRAL MO AT 17Z. WILL CONTINUE TO
MONITOR...BUT WILL LEAVE A VCTS AT MEM AND INTRODUCE ONLY A SHORT
TEMPO TSRA AT JBR.

EXTENSIVE MID AND HIGH CLOUDS SHOULD LIMIT RADIATIVE FOG POTENTIAL
OVERNIGHT. HOWEVER...WITH LIGHT WINDS GROUND FOG COULD QUICKLY
DEVELOP AT MKL IF CLOUDS BREAK UP FOR A FEW HOURS PRIOR TO SUNRISE.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 5, 2:53 AM CST, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
353 AM CDT FRI JUN 5 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-061100-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
353 AM CDT FRI JUN 5 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

STRONG TO POSSIBLY SEVERE STORMS COULD MOVE INTO NORTHERN PORTIONS
OF THE MIDSOUTH THIS AFTERNOON OR OVERNIGHT. THE MAIN THREATS
FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON THROUGH SATURDAY.

The radar

The Memphis radar (KNQA), 129 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 5, 4:55 PM CST to 4:56 PM CST
Where
Lawrence County, (Arg)walnut Ridge Ar
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
36.130, -90.930

Thunderstorm Wind, Lawrence

When
June 5, 5:00 PM CST to 5:10 PM CST
Where
Lawrence County, 0.86 mi NNW of Walnut Ridge to 0.89 mi S of Walnut Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.081, -90.957

Several trees and power lines were knocked down by straight line winds in Walnut Ridge.

Thunderstorm Wind, Craighead

When
June 5, 5:25 PM CST to 5:45 PM CST
Where
Craighead County, Bono to 1.21 mi SSE of Jonesboro
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.900, -90.800

Straight line winds were estimated at 60 mph in Bono. Winds snapped a large tree in Jonesboro that fell on a house in Fernwood Park.

Flash Flood, Randolph

When
June 5, 6:23 PM CST to 7:23 PM CST
Where
Randolph County, 2.46 mi SSW of Attica to 3.03 mi S of Attica
Cause
Heavy Rain
Reported by
Public
Coordinates
36.316, -91.011

Heavy rain resulting in flash flooding on Country Club Road northwest of Pocahontas. Water more than six inches deep covered the road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2015Every state in 2015This day in weather historyWarnings in Arkansas, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588070, 588071, 588072, 588074.